Journal of Applied Mathematics

Perturbed spectra of defective matrices

Mihail Konstantinov, Volker Mehrmann, and Petko Petkov

Full-text: Open access

Abstract

This paper is devoted to the perturbation theory for defective matrices. We consider the asymptotic expansions of the perturbed spectrum when a matrix A is changed to A+tE, where E0 and t>0 is a small parameter. In particular, we analyse the rational exponents that may occur when the matrix E varies over the sphere E=ρ>0. We partially characterize the leading exponents noting that the description of the set of all leading exponents remains an open problem.

Article information

Source
J. Appl. Math., Volume 2003, Number 3 (2003), 115-140.

Dates
First available in Project Euclid: 7 April 2003

Permanent link to this document
https://projecteuclid.org/euclid.jam/1049725733

Digital Object Identifier
doi:10.1155/S1110757X0320512X

Mathematical Reviews number (MathSciNet)
MR1982353

Zentralblatt MATH identifier
1039.15002

Subjects
Primary: 15A18: Eigenvalues, singular values, and eigenvectors 65F15

Citation

Konstantinov, Mihail; Mehrmann, Volker; Petkov, Petko. Perturbed spectra of defective matrices. J. Appl. Math. 2003 (2003), no. 3, 115--140. doi:10.1155/S1110757X0320512X. https://projecteuclid.org/euclid.jam/1049725733


Export citation

References

  • G. H. Golub and C. F. Van Loan, Matrix Computations, Johns Hopkins Studies in the Mathematical Sciences, Johns Hopkins University Press, Maryland, 1996.
  • B. Kågström and A. Ruhe, Algorithm 560: JNF, an algorithm for numerical computation of the Jordan normal form of a complex matrix, ACM Trans. Math. Software 6 (1980), 437--443.
  • --------, An algorithm for numerical computation of the Jordan normal form of a complex matrix, ACM Trans. Math. Software 6 (1980), no. 3, 398--419.
  • T. Kato, Perturbation Theory for Linear Operators, Die Grundlehren der Mathematischen Wissenschaften, vol. 132, Springer-Verlag, New York, 1966.
  • P. Lancaster and M. Tismenetsky, The Theory of Matrices, 2nd ed., Computer Science and Applied Mathematics, Academic Press, Florida, 1985.
  • V. B. Lidskii, Perturbation theory of non-conjugate operators, USSR Comput. Maths. Math. Phys. 1 (1965), 73--85.
  • J. Moro, J. V. Burke, and M. L. Overton, On the Lidskii-Vishik-Lyusternik perturbation theory for eigenvalues of matrices with arbitrary Jordan structure, SIAM J. Matrix Anal. Appl. 18 (1997), no. 4, 793--817.
  • P. H. Petkov, N. D. Christov, and M. M. Konstantinov, Computational Methods for Linear Control Systems, Prentice-Hall, Hemel Hempstead, Herts, UK, 1991.
  • G. W. Stewart and J. G. Sun, Matrix Perturbation Theory, Computer Science and Scientific Computing, Academic Press, Massachusetts, 1990.
  • J. H. Wilkinson, The Algebraic Eigenvalue Problem, Clarendon Press, Oxford, 1965.